Alert archive / Alabama / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 391, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Dec 19, 2002, 4:38 PM CST for Coosa County, Alabama. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 19, 2002, 4:38 PM CST (22:38 UTC)
- Expired
- Dec 19, 2002, 5:30 PM CST
- In force
- 52 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Coosa County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 19, 3:15 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.6 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 496 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 444 m²/s²
- 0-3 km storm-relative helicity
- 490 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 192238 SVRBHM ALC037-192330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 438 PM CST THU DEC 19 2002 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... COOSA COUNTY IN EAST CENTRAL ALABAMA * UNTIL 530 PM CST * AT 434 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM STEWARTVILLE TO 11 MILES WEST OF ROCKFORD...MOVING NORTHEAST AT 35 MPH. * LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE... GOODWATER...KELLYTON AND WEOGUFKA. A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STURDY BUILDING. DAMAGING WIND...AND LARGE HAIL ARE LIKELY. STAY INSIDE...AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER. LAT...LON 3277 8601 3277 8636 3310 8638 3311 8601
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 19, 1:29 PM CST, 3 hours 9 minutes earlier.
Area forecast discussion, Dec 19, 1:29 PM CST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 129 PM CST THU DEC 19 2002 SEVERE WEATHER AFFECTING OUR CWA. TORNADO WATCH CONTINUES FOR PORTIONS OF THE CWA UNTIL 6 PM. STRONG STORMS MOVING THROUGH CENTRAL ALABAMA...WITH ANOTHER BATCH MOVING ACROSS SOUTHWESTERN ALABAMA. THIRD BATCH RIGHT OUT AHEAD OF THE SURFACE FRONT MOVING THROUGH CENTRAL/EASTERN MISSISSIPPI AT THIS TIME. 18Z KBMX SOUNDING LOOKS IMPRESSIVE IN REGARDS TO HELICITY AND SHEAR...BUT STILL NEEDS SOME MODIFICATION TO GET MORE INSTABILITY. CURRENT SOUNDING SHOWS ELEVATED CAPES...BUT NOTHING SURFACE BASED AT THIS TIME. MAY SEE THIS MODIFICATION SHORTLY AS 60 DEGREE DEWPOINTS ARE NOT TOO FAR OFF TO OUR SOUTH AND WEST. ALTHOUGH ANY AREA OF OUR CWA COULD SEE AN ISOLATED STRONG/SEVERE EVENT THIS AFTERNOON AND EVENING...THE BEST CHANCE FOR SEVERE STORMS SHOULD REMAIN OVER THE SOUTHERN HALF OF THE STATE. RAIN EXPECTED TO BE ENDING ACROSS WESTERN ALABAMA BY MIDNIGHT...AND THEN SHOULD END A LITTLE AFTER MIDNIGHT OVER MY EASTERN ZONES. WILL GET A SHORT BREAK BETWEEN RAIN CHANCES AS NEXT FAST MOVING SYSTEM MOVES ACROSS NORTHERN ALABAMA SATURDAY NIGHT AND SUNDAY MORNING. NOT TOO CONVINCED WITH RAINFALL POTENTIAL FOR THIS SYSTEM...BUT WILL CONTINUE WITH CHANCE/SLIGHT CHANCE WORDING NORTH AND CENTRAL FOR NOW. LOOKING LIKE A WET CHRISTMAS COULD BE ON TAP THIS YEAR. LONG RANGE GUIDANCE SHOWING GULF LOW DEVELOPING TUESDAY...AND THEN TRACKING ACROSS SOUTHERN ALABAMA CHRISTMAS MORNING. WILL PUSH RAIN CHANCES BACK FROM TUESDAY INTO WEDNESDAY...AND WILL CONTINUE WITH LIKELY WORDING FOR NOW. GUIDANCE NUMBERS LOOKED GOOD FOR TEMPS...SO DID NOT DIFFER MUCH. HSV 041/051 030/055 043 8-0- BHM 042/053 031/059 045 8-00 MGM 045/056 031/061 046 8000 .BHM...NONE.
Hazardous weather outlook, Dec 19, 11:22 AM CST, 5 hours 16 minutes before
ALZ001>050-191930- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1122 AM CST THU DEC 19 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL ALABAMA. .DAY ONE (THIS AFTERNOON AND TONIGHT)... THE STORM PREDICTION CENTER HAS PLACED WESTERN ALABAMA UNDER A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON...AND THE REMAINDER OF NORTH AND CENTRAL ALABAMA UNDER A SLIGHT RISK. STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS ALABAMA THIS AFTERNOON AND EARLY TONIGHT...ALONG AND AHEAD OF A COLD FRONT. THE PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING WIND GUSTS... ASSOCIATED WITH A SQUALL LINE ALONG OR JUST AHEAD OF THE COLD FRONT. HOWEVER...THERE IS ALSO A RISK OF ISOLATED TORNADOES... ESPECIALLY IN ANY STORM CELLS THAT MAY DEVELOP OUT AHEAD OF THE MAIN SQUALL LINE. THE TIME OF THE GREATEST SEVERE WEATHER THREAT WILL BE BETWEEN NOON AND 8 PM. THE AREA WITH THE GREATEST SEVERE WEATHER THREAT IS ROUGHLY FROM HIGHWAY 78 SOUTHWARD...AND INTERSTATE 65 WESTWARD. .DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... EMERGENCY MANAGEMENT AND STORM SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON AND EARLY TONIGHT.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 19, 12:51 PM CST | Severe Thunderstorm Warning | BMX | Perry | 39 min |
| Dec 19, 1:59 PM CST | Severe Thunderstorm Warning | BMX | Sumter | 46 min |
| Dec 19, 2:23 PM CST | Tornado Warning | BMX | Perry | 37 min |
| Dec 19, 2:35 PM CST | Tornado Warning | BMX | Bibb | 40 min |
| Dec 19, 2:46 PM CST | Severe Thunderstorm Warning | BMX | Sumter | 29 min |
| Dec 19, 3:36 PM CST | Tornado Warning | BMX | Elmore | 39 min |
| Dec 19, 4:09 PM CST | Tornado Warning | BMX | Tallapoosa | 36 min |
| Dec 19, 4:13 PM CST | Severe Thunderstorm Warning | BMX | Marengo | 32 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.